|risk of discontinuing tenofovir...how safe is it to stop?
Jun 26, 2011
Regarding hepatitis B treatment with tenofovir, is it generally presumed safe to discontinue tenofovir under a doctor's supervision...if necessary? If not, is the risk of wild replication great, and if so, possibly unavoidable?
| Response from Dr. Young
Hello and thank you for your post.
Just so we're clear, I'll assume that you had chronic hepatitis B (ie., positive HBV DNA PCR-viral load).
Since tenofovir actively suppresses HBV (unless there's drug resistance), discontinuation of previously suppressive tenofovir treatment can result in reactivation of HBV. Reactivation in some individuals can cause a flair in liver inflammation, or hepatitis. Other than switching to other HBV medications, this risk isn't really unavoidable, but should be monitored in the weeks following discontinuation.
I hope this is helpful, be well. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.